Main Article Content
We present a case of a 57-year-old woman who underwent surgery for the removal of an ovarian mass but subsequently experienced microangioathic hemolytic anemia post-operatively, associated with fevers, renal insufficiency, hypertension, and hemolysis. While her clinical situations was initially suspicious for thrombotic thrombocytopenic purpura (TTP), further sorting of clinical information led to other explanations of these findings, including a systemic inflammatory response. Multiple triggers of the coagulation system which can lead to a common pathway of hemostatic failure were considered, and specific criteria seen in disseminated intravascular coagulation (DIC), TTP, heparin-induced thrombocytopenia (HIT), catastrophic antiphospholipid anitbody syndrom (APS), all of which can seem to overlap when a physician is faced with distinguishing the diagnosis clinically. We propose a chronologic and strategic approach for the clinician to consider when approaching this diagnostic dilemma.